+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Anticonvulsant hypersensitivity syndrome. 2 case reports and an overview



Anticonvulsant hypersensitivity syndrome. 2 case reports and an overview



Praxis 88(41): 1660-1666



Anticonvulsants with aromatic ring structure such as phenytoine, carbamazepine, phenobarbital and lamotrigine can induce a drug hypersensitivity syndrome ("anticonvulsant hypersensitivity syndrome", AHS). Though the incidence of AHS is low, correct and early diagnosis are crucial to stop further progression by immediately withholding the causative drug. AHS usually starts within the first 2-8 weeks after initiation of therapy with fever, followed over the next 1-2 days by a cutaneous reaction and lymphadenopathy. The skin reaction is usually exanthematous but can also manifest itself as Stevens-Johnson or Lyell syndrome. AHS is commonly associated with symptomatic or asymptomatic internal organ involvement usually affecting the liver, although haematologic, renal or pulmonary impairment may also occur. We report two cases illustrating the clinical course and discuss theories about the potential pathogenesis and the treatment of AHS.

Please choose payment method:






(PDF emailed within 1 workday: $29.90)

Accession: 045274759

Download citation: RISBibTeXText

PMID: 10546511


Related references

Anticonvulsant hypersensitivity syndrome (AHS): a case report. Tennessee Medicine 106(4): 35-6 38, 2013

Anticonvulsant Hypersensitivity Syndrome: A Case Report. Revista Colombiana de Psiquiatria 43(4): 225-228, 2015

A case of lamotrigine-associated anticonvulsant hypersensitivity syndrome. Primary Care Companion to the Journal of Clinical Psychiatry 10(3): 249-250, 2008

Severe case of phenytoin-induced anticonvulsant hypersensitivity syndrome. American Journal of Health-System Pharmacy 62(21): 2295-2297, 2005

Anticonvulsant hypersensitivity syndrome associated with carbamazepine administration: Case series. Journal of Pharmacology and Pharmacotherapeutics 5(1): 59-62, 2014

Case report of anticonvulsant hypersensitivity syndrome complicated by a concomitant atypical pneumonia. Annals of Clinical Psychiatry 24(2): 176-177, 2012

Lamotrigine-Induced Disseminated Intravascular Coagulation With Anticonvulsant Hypersensitivity Syndrome: A Case Report. Psychosomatics 57(5): 540-542, 2018

Anticonvulsant hypersensitivity syndrome mimicking a viral illness with skin rash: a case report. Acta Clinica Belgica 68(3): 232-233, 2013

Association of auditory hallucinations and anticonvulsant hypersensitivity syndrome with carbamazepine treatment. A case report. Pharmacopsychiatry 39(5): 192-193, 2006

Anticonvulsant hypersensitivity syndrome and lamotrigine-associated anticonvulsant hypersensitivity syndrome. Revue Neurologique 165(10): 821-827, 2009

Evidence for a T-lymphocyte dependent mechanism involving proinflammatory cytokines in anticonvulsant hypersensitivity syndrome: a case report. International Journal of Immunopathology and Pharmacology 15(3): 239-242, 2003

Allopurinol hypersensitivity syndrome and acute myocardial infarction--two case reports. Annals of the Academy of Medicine Singapore 31(2): 231-233, 2002

HIV-associated lipodystrophy syndrome: overview and summary of case reports. Cmaj 166(1): 87, 2002

Munchausen syndrome: case reports and literature overview. Maryland Medical Journal 44(1): 39-43, 1995

Valproic Acid-related anticonvulsant hypersensitivity syndrome and subsequent olanzapine-related neutropenia and thrombocytopenia: a case report. Journal of Clinical Psychopharmacology 32(1): 132-133, 2012